ExRx.net

Exercise Prescription on the Net
It is currently Sat Dec 20, 2014 4:38 am

All times are UTC - 6 hours [ DST ]




Post new topic Reply to topic  [ 5 posts ] 
Author Message
PostPosted: Tue Mar 19, 2013 11:08 pm 
Offline
n00b
n00b

Joined: Sat Mar 09, 2013 4:46 pm
Posts: 9
I read this article on Yahoo Health news and I think I should share this with you guys. So that we can ponder upon the article.


"The Army is investigating a popular workout booster ingredient called dimethylamylamine (DMAA) and its potential link to the deaths of two soldiers at US military bases. Americans spend more than $100 million a year on sports supplements containing DMAA, which is also known as “geranium extract” because it can supposedly be found in Chinese geraniums.

“This is the most dangerous ingredient sold today in supplements in the United States," Dr. Pieter Cohen, an internist at Harvard Medical School, told NPR.

Among the products that contain DMAA—a powerful stimulant—are Jack3d, advertised on the GNC website as providing “ultra-intense muscle-gorging strength, energy, power & endurance,” and OxyElite Pro".


I have tried Jack3d a couple of times and I did not experience any negative side effects. The only thing I can think of is the dosage.


Top
 Profile  
 
PostPosted: Wed Mar 20, 2013 5:05 am 
Offline
Member
Member

Joined: Thu May 07, 2009 4:31 pm
Posts: 613
Recently got banned in the UK. Don't know any details about the deaths or dosages used etc. though. The main reason it was banned was due to a woman dying recently after a marathon and it was though to be the DMAA in Jack3d that was linked to it. Marathons in general put a lot of pressure on your heart, I don't think any stimulant would be good to use for one.


Top
 Profile  
 
PostPosted: Wed Mar 20, 2013 4:18 pm 
Offline
moderator
moderator
User avatar

Joined: Thu Feb 07, 2008 7:11 am
Posts: 7503
Location: Kudjip, Papua New Guinea
mr_positive wrote:
I have tried Jack3d a couple of times and I did not experience any negative side effects. The only thing I can think of is the dosage.

That doesn't prove anything. Just because one person has used it without harm doesn't prove it's safe. Nor does the fact that a person who died used it sometime prior to his or her death prove that it's dangerous--I have taken a number of drugs, and I will die sometime, but that doesn't prove that any of those drugs are dangerous. I assume that the Harvard internist who said it is the most dangerous ingredient has sound reasons for saying so that are not detailed in this quote. The key would be proof that a significantly higher number of people who took it died, compared to those who don't take it. I assume that it's not the first time that Army trainees have experienced sudden death.

_________________
Our greatest fear should not be of failure, but of succeeding at things in life that don't really matter.--Francis Chan


Top
 Profile  
 
PostPosted: Wed Mar 20, 2013 4:52 pm 
Offline
Deific Wizard of Sagacity
Deific Wizard of Sagacity

Joined: Thu Apr 24, 2008 7:20 pm
Posts: 4424
I know a very high number of people who have used Jack3d. I'd go as far as to say it was the most popular pre-workout in the UK when it was legal.

I also know a number of people who use DMAA as a recreational drug. All of them are still alive, despite consuming copious amounts of it along with a whole cocktail of other things.

It's a stimulant that carries the same risks as other stimulants. It's one of those things that gets abused by a few idiots, then the rest of us pay the price. The problem was that there was very little study done on it so nobody was sure what the safe dose was (although the norm among ravers was to take a MUCH higher dose than you got from a serving of Jack3d).

Also, most supps that had DMAA said not to use them in high temperatures, which is what the army guys did. Possibly the marathon runner too.

I dunno, sounds to me like it was a load of fuss about nothing.


Top
 Profile  
 
PostPosted: Thu Mar 21, 2013 8:31 am 
Offline
Site Admin
Site Admin
User avatar

Joined: Tue Jun 06, 2006 11:40 am
Posts: 3987
It sounds the same as other stimulants. If you have an underlying heart condition you didn't know about, and you take too high a dose of a stimulant for a period of time, there is a good chance it will kill you. With all those qualifiers, your odds of dying from taking that are quite slim.


Top
 Profile  
 
Display posts from previous:  Sort by  
Post new topic Reply to topic  [ 5 posts ] 


All times are UTC - 6 hours [ DST ]


Who is online

Users browsing this forum: No registered users and 1 guest


You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Powered by phpBB® Forum Software © phpBB Group